Anyone use or tried beta blockers for POTS?

Discussion in 'Fibromyalgia Main Forum' started by Wolverine, Sep 12, 2011.

  1. Wolverine

    Wolverine Member

    Wondered if anyone uses or has tried low dose beta blockers for POTS/OI.

    I have adrenal insufficiency as some may know, and low aldosterone which makes POTS
    a lot worse. Can't tolerate florinef which is used for POTS/OI - aldosterone

    Main probelm is that if I have to be up for too long (which can be just a few
    minutes), I often get bad POTS symptoms, especially in the day time. So for the last few years I have missed most of my medical appointments which is very counter productive.

    I wondered if occasional low dose beta blocker just for use on say days I need
    to get to appointments etc would be useful? I've heard of others with CFS using
    them too and being able to get out more.

    Any advice on types/doses or experiences would be appreciated! Not sure if I'd
    even tolerate though as I'm super drug sensitive and don't tolerate many/most
    meds, so concerned as I've read they can have bad side effects. However if not likely
    to cause too much problem at a low dose occasionally, would probably like to try.

    Thanks, Chris.
  2. elliespad

    elliespad Member

    I take Tenormin, generic, Atenolol, for Tackycardia and Blood Pressure. I've had the Tackycardia for about 30+ years since maybe age 20. Used Tenormin until I bacame pregnant and had to discontinue. Have been on it ever since and take it as needed. I only recently developed high blood pressure, maybe the past year, and SHOULD be taking it daily, but I continue to take it mostly as needed.

    With the Tachycardia, comes shortness of breath, feeling lightheaded, bit of anxiety. Tenormin pretty much stops it all. I also have POTS (self diagnosed) but can't say I've ever noticed and improvement in symptoms when taking Tenormin regularly. I really can't stand for more than 4 or 5 minutes.

    I do know that Tenormin and certain beta blockers, will block the release of Melatonin. Melatonin is crucial for sleep, so taking them may cause/worsen sleep problems. My sleep is certainly HORRIBLE.

    Tenormin also blocks the effects of Adrenalin so is helpful for situations which might cause anxiety, such as fear of something, like public speaking.

    I am EXTREMELY drug sensitive and use mostly Supplements. Tenormin is the one and only long term drug I have ever stayed on. Everything else I take is Natural hormones, and supplements. And antibiotics, when needed.

    Oh, I also have Adrenal Insufficiency and take Compounded Hydrocortisone for that, also Naturethroid, as I am Thyroidless.
    [This Message was Edited on 09/13/2011]
  3. Wolverine

    Wolverine Member

    Hi GB. POTS is Postural Orthostatic Tachycardia Syndrome. It just means your heart beats too fast when you stand up (or sit up for some).

    If the heart is overcompensating for lower blood volume or other reasons, it raises the rate to try to keep up with the blood flow around the body. One main way it does this is releasing more / often too much epinephrine (adrenalin).

    Seeing as beta blockers block epinephrine at certain sites, it can really help to keep the heart rate lower when walking around, as opposed to rediculous rates.

    Mine can often get up to 130-140 when just standing / walking short distances when Im not really feeling up to it. Late at night I can be up without this happening, but that doesn't help when I need to get to Dr's appointments, they dont see patients at 1am when I feel better! lol.
  4. Wolverine

    Wolverine Member

    Interesting Ellie! Hope you work out the high BP problem, there are lots of things to try, im sure you've tried many though.

    I also think I'd rather take it on an as needed basis if I tolerate it, as I've heard if on it daily, you can have backlash if you stop, as in extra adrenalin rushes etc. Thats great that it stops it all! I've also read though that most of the BB's can cause or worsen fatigue/tiredness.. have you noticed this at all? What dose do you take?

    Ek that's no good about sleep. Mine is the worst as well. Its all over the place. My pattern just continously gets more & more backward. At the moment I might not sleep until about 10 or 11am some days. If that happens I feel awful, sleep short, wake about 5pm then I might sleep earlier that night but only for about 4hrs, in blocks. Very messy.

    Mine is because the HC tablets don't process well for me, I wake up SO often needing to take HC doses, its very disturbing. I am getting onto an insulin pump for HC soon, which should keep levels stable for 24hrs once we work it out, so that will hopefully be one problem sorted out. Should in theory help me sleep through the night.

    Its good to hear of a few people that aren't drug sensitive to them. I am paranoid that it might do something drastic to the heart. Ive had ectopic beats & palps on and off since teen years, so often been worried about the heart. I also had SVT (extra electrical pathway in the heart) which caused it to race up to 250+ bpm. That was fixed though in 1998 via radio frequency ablation. I havent so far come accross anyone that they have caused a major heart event in though, still concerns me!

  5. elliespad

    elliespad Member

    I take 50 mg, usually. Again, I've been on this SO MANY years (30+), that I take half if I feel like that's all I need. Usually, I follow a pattern for several months, then my body changes and I follow another pattern. I am currently taking one 50 mg. tablet daily. I might not take any next week, and feel fine (heart wise), and may not take any for several months. Then boom, my heart rhythms start bothering me and I go back on them. My PCP, who treats this, knows I do this and is fine with it. My Cardiologist is not fine with it. Oh well, I'm da boss of me.

    I have never noticed any kind of rebound anxiety, fatigue when stopping it. It is not usually a conscious decision to stop it, just I may lack the uncomfortable symptoms and simply forget to take it, then realize, gee I haven't taken it in a week, huh. But,,,,when symptoms are at their worst, I would say my fatigue is greater, sort of like melting into a chair. Mind you, I function at an extremely low level, so I really don't vary much.
  6. canchaser3020

    canchaser3020 Member

    I believe the beta blockers I was on for 20 years for migraines is what caused my cfs to explode last summer. I was on 80 mgs last several years. higher doses earlier.
    I'm not saying this will affect you, this was just my experience and you are talking smaller doses, so it will not be the same.
    My gp dr was very surprised about the beta blocker. He really likes them. And I think they help alot of people.
    Inderal was what I was on.

    Hope you get some help.
    Good luck
  7. slowdreamer

    slowdreamer New Member

    Hi Wolverine,
    Am really tired, about to hit the sack, but just wanted to mention the above.
    Low dose doxepin used to give me a remission when i was younger and I now tink it was the antihistamine effect.
    I found a Low histamine diet and I roughly follow that..It means I sleep much better Woverine...For me as for you it seems the problem is a often focussed in the adrenals.
    I can eat rabbit but not red meat..Could it be the stress hormone in the abbatoir killed animal that is hitting up my adrenalin..
    Just a few thorts from me on my way to the cot.
  8. Wolverine

    Wolverine Member

    I see! That's good it has been fine long term. Yeah I'd be taking them as I felt the need too! Not what someone else thought was best. One does know ones own body for sure. That's quite cool it doesn't have rebound effects either.
  9. Wolverine

    Wolverine Member

    No good canchaser! Everyones different with drugs thats for sure. Will only see myself with testing them out. I have very little success with most drugs unfortunately.

    GB - yes tilt table is to properly diagnose pots. However if you stand up for 10 minutes and your heart gets up to 130-140bpm with no excercise its pretty safe to say you have POTS. Mine will do this often, especially early in the day/most of day time. Heaps better late at night. However I need appointments in the day! Glad it doesnt effect you too much / no worse CFS.

    Slow - interesting, doxepin is something I havent tried. I think I havent because its in a similar family to Elavil, which makes my heart go all over the place. Not sure if doxepin has this heart effect or not, but its well known with elavil and did it badly to me on that. Yes I feel better on the 'failsafe' diet too, which is very low in natural food chemicals - salycilates, amines and glutamates. I need to get back to that actually, helps keep the body much less reactive if you're prone to that sort of thing.